Join 3,523 readers in helping fund MetaFilter (Hide)


Flu shot = Arm Ache!
November 17, 2006 5:21 PM   Subscribe

Flu shot arm ache: Any way to make it go away?

Just got a flu shot and massaged my muscle, because I recall reading somewhere that immediately massaging the arm will help cut the length of the aching-arm feeling. Now my arm hurts like mad. Anything I can do about it? Ice? Warm? Tylenol?

(Side question:Is this hurting because I massaged my arm?)
posted by sirion to Health & Fitness (10 answers total)
 
1) it hurts because they stuck a big-ass needle in your arm

2) Any generic pain killer should help some - tylenol, ibuprofen, whatever.

3) A few shots of tequila should work as well or better than #2. Brace yourself for the side-effects, though.
posted by chrisamiller at 5:27 PM on November 17, 2006


The pain will go away soon. Take a tylenol or something and just bear it. Obviously if you have severe problems you should see a doctor. But that is very rare.
posted by JayRwv at 5:35 PM on November 17, 2006


Ice and Tylenol. Your doctor/health practitioner should have recommended that to you. Continue Tylenol if you experience low-grade fever as a side effect. Many companies package 2 Tylenol with an individual dose of flu shot.
posted by kamikazegopher at 5:35 PM on November 17, 2006


time (and no it is not because you massaged your arm)
posted by caddis at 5:47 PM on November 17, 2006


My girlfriend took ibuprofen, and it helped. The pain went away in a few days.
posted by rtha at 6:06 PM on November 17, 2006


Nurse taught me to move the arm around when you think of it. I just spend the rest of the day doing the Funky Chicken once in a while, and I've never had one get sore, unless you just bump it. (The same nurse said not to rub it, but did not say if that was just because it was useless or what.) If it was today, I'd still flap it around a few times, it might help for tomorrow.
posted by unrepentanthippie at 6:50 PM on November 17, 2006


The pain is mostly due to the adjuvant used in the vaccine (I looked the at the wikipedia entry and it's horribly alarmist).

An adjuvant* is something that your immune system recognizes as a "danger signal" and will rally the innate immune system which will trigger inflammation &c but it also recruits the adaptive immune system and tells it that there's something dangerous. The adaptive immune system can "see" the peptide (dead [usually, now] bits of the virus the vaccine is trying to protect against) and combined with the secondary messages the innate immune system is generating after recognizing the "danger signal" can then recognize those antigens (bits of the virus) if it encounters them in the future and attack it.

A side effect of the adjuvant is swelling and a bit of soreness from the non-specific response by your innate immune system. It's a little like getting food poisoning, but in a very localized area.

Some people are more sensitive to the adjuvant than others, and so may have more or less severe symptoms.

Like others have said, some over-the-counter pain reliever or a bit of ice. I'm not usually sore from flu-shots, but this year left me achey-er than usual. The morning-after pain went away after my morning set of chin-ups.

*not really, common adjuvants are either bits of dead bacteria/viruses that are harmless but your innate immune system recognizes as a sign that a potentially harmful pathogen is around, or a synthetic that mimics these danger signals. If you're interested, a good place to start is to research the "Toll-like receptor" family of proteins.
posted by porpoise at 10:11 PM on November 17, 2006


Let me add--after reading above, *never* combine Tylenol and alcohol.
posted by 6:1 at 1:26 AM on November 18, 2006


Hot shower, letting the water run on the affected area for a while, is what I've always used. Works on tetanus shots too.
posted by ikkyu2 at 7:38 PM on November 18, 2006


I just had the shot as well and the ache lasted for three days. I did the hot shower and ibuprofen thingie and it lessened the pain quite a bit.
posted by deborah at 8:11 PM on November 18, 2006


« Older Does anyone know what song tha...   |  Help me identify a book I read... Newer »
This thread is closed to new comments.